Alert archive / Michigan / Wind Advisories in 2023
Wind Advisory 1, NWS Gaylord, MI
NWS Gaylord, MI issued this wind advisory at Feb 15, 2023, 9:27 AM EST for 23 counties in Michigan. It took effect at Feb 15, 2023, 11:00 AM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Feb 15, 2023, 9:27 AM EST (14:27 UTC)
- In effect from
- Feb 15, 2023, 11:00 AM EST
- Expired
- Feb 15, 2023, 7:00 PM EST
- In force
- 8 hr
- Issued by
- NWS Gaylord, MI
All 23 counties
Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 19 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 2.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
194 WWUS73 KAPX 151427 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 927 AM EST Wed Feb 15 2023 MIZ041-042-152100- /O.NEW.KAPX.WI.Y.0001.230215T1600Z-230215T2100Z/ Gladwin-Arenac- Including the cities of Gladwin and Standish 927 AM EST Wed Feb 15 2023 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph expected. * WHERE...Gladwin and Arenac Counties. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
175 WWUS73 KAPX 151823 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 123 PM EST Wed Feb 15 2023 MIZ016>018-022>024-028>030-034>036-099-160000- /O.EXB.KAPX.WI.Y.0001.000000T0000Z-230216T0000Z/ Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Crawford- Oscoda-Alcona-Roscommon-Ogemaw-Iosco-Charlevoix- Including the cities of Petoskey, Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, Grayling, Mio, Harrisville, Houghton Lake, West Branch, Tawas City, and Charlevoix 123 PM EST Wed Feb 15 2023 ...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Portions of Northern Lower Michigan. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MIZ020-021-025>027-031>033-152200- /O.EXB.KAPX.WI.Y.0001.000000T0000Z-230215T2200Z/ Leelanau-Antrim-Benzie-Grand Traverse-Kalkaska-Manistee-Wexford- Missaukee- Including the cities of Northport, Mancelona, Frankfort, Traverse City, Kalkaska, Manistee, Cadillac, and Lake City 123 PM EST Wed Feb 15 2023 ...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Leelanau, Antrim, Benzie, Grand Traverse, Kalkaska, Manistee, Wexford and Missaukee Counties. * WHEN...Until 5 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MIZ041-042-160000- /O.EXT.KAPX.WI.Y.0001.000000T0000Z-230216T0000Z/ Gladwin-Arenac- Including the cities of Gladwin and Standish 123 PM EST Wed Feb 15 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...West winds 25 to 30 mph with gusts up to 50 mph. * WHERE...Gladwin and Arenac Counties. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
303 WWUS73 KAPX 152358 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 658 PM EST Wed Feb 15 2023 MIZ016>018-022>024-028>030-034>036-041-042-099-160100- /O.EXP.KAPX.WI.Y.0001.000000T0000Z-230216T0000Z/ Emmet-Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Crawford- Oscoda-Alcona-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-Charlevoix- Including the cities of Petoskey, Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, Grayling, Mio, Harrisville, Houghton Lake, West Branch, Tawas City, Gladwin, Standish, and Charlevoix 658 PM EST Wed Feb 15 2023 ...WIND ADVISORY WILL EXPIRE AT 7 PM EST THIS EVENING... Winds will very gradually diminish through the evening, but will still remain noticeably gusty into the overnight hours. Gusty winds combined with falling temperatures will make it feel much colder than it has in the last several days. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this wind advisory went out at Feb 15, 9:23 AM EST, 4 minutes earlier.
Area forecast discussion, Feb 15, 9:23 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
923 AM EST Wed Feb 15 2023
.UPDATE...
Issued at 922 AM EST Wed Feb 15 2023
Deep low pressure (~987mb) continues to spin across the western
Upper Peninsula this morning and is expected to make steady
northeast progress to near the Quebec/Ontario border by mid-late
afternoon. Primary concern through the daytime hours today will
focus around gusty winds. Perusal of latest hi-res guidance
suggests still a low end Wind Advisory threat with gusts to near
45 mph, primarily across far southeastern reaches of the forecast
area...though it'll certainly be breezy elsewhere. Even higher
gust potential would exist if cloud cover were to dissipate, which
is certainly not the expectation. Have opted to include Gladwin/
Arenac into a Wind Advisory for a brief period this afternoon.
Otherwise, isolated to scattered showers will continue to
percolate at times through much of the day with very mild mid-
February temperatures that'll come crashing down late this
afternoon and especially this evening.
&&
.NEAR TERM...(Today through Tonight)
Issued at 331 AM EST Wed Feb 15 2023
High Impact Weather Potential: Nothing too significant, although
will see some gusty winds develop through today.
Pattern Synopsis/Forecast:
Deep low pressure (circa 986mb's) rotating northeast across northern
Wisconsin early this morning. Attendant occluded front extending
southeast from this low, with intense but short-lived pre-frontal
vertically deep moisture advection bringing rounds of showers across
the Northwoods overnight. Gusty southeast winds and those
showers/clouds definitely resulting in one exceptionally mild
February night, with current temperatures only in the 30s and 40s.
Low pressure will continue to drift steadily northeast, reaching
vicinity western Quebec by this evening. Attendant occluded front
cuts across the area this morning, followed by main cold frontal
passage this afternoon.
Primary Forecast Concerns/Challenges:
Primary focus on shower evolution through tonight and continued
maturation of gusty winds today.
Details:
Mid level dry slot cuts across the area this morning, although low
level moisture appears to remain deep enough to continue to support
at least scattered shower development. Scattered showers continue
through this afternoon with passage of primary cold front. Melting
layer steadily decreases this afternoon as cold air advection
intensifies, introducing at least some snow potential by later in
the day. Definitely not any type of impacts or accumulation
expected. Exceptionally mild temperatures this morning, with
readings steadily falling during the afternoon. Simple pressure
gradient supports gusty southwest winds, with development of cold
air advection only helping the cause as downward momentum increases.
Plenty of wind to tap into, with 40+ knot low level jet centered not
much above the surface (roughly 3k ft). However, truly don't think
the environment will support full mixing potential through this
layer as skies remain at least mostly cloudy. Could easily see gusts
at times near/exceed 40 mph hour, especially across northern lower
Michigan (strongest winds the further southeast one goes).
May see some lingering lake effect light snow showers tonight,
although a marginal over-water thermal gradient and quick loss of
synoptic moisture contribution sure argues otherwise. Winds will
steadily subside as they veer northwest. Much...much colder tonight,
with lows dropping down in the teens and 20s. Rapid temperature drop
this evening could result in some patchy slippery spots as any
lingering moisture on roads quickly freezes.
&&
.SHORT TERM...(Thursday through Friday)
Issued at 331 AM EST Wed Feb 15 2023
Thursday through Friday:
High Impact Weather Potential: Accumulating snow Thursday into
Thursday night, heavy at times, with blowing and drifting snow.
Another developing system over the Mid-Mississippi River Valley
continues it's northeastward track towards southern lower Michigan.
This system is trending a bit farther south with the last couple
model runs. The upper level low will still be well behind this
system, strengthening the system as it approaches and moves over
southern lower Michigan Thursday evening and the overnight hours.
This system will develop an FGEN band across northern lower Michigan
and could produce some decent amounts of snow accumulations over a
12 hour period Thursday morning through the evening hours before
finally tapering off and moving off towards the northeast. There
will be some lake effect/enhanced snow on the back side of this
departing system during the overnight hours Thursday into early
Friday morning with wrap around moisture, colder air filtering in,
and north-northeastward winds. Current snowfall totals are progged
to be around 4-8 inches across northern lower Michigan. Along with
the heavy snow at times, winds may gust to 30-35mph producing
blowing snow (reducing visibilities) and drifting snow (snow
drifting over roadways). There are some concerns that there may be
some unsaturated layers and/or convection that may produce some ice
pellets/graupel. This would of course decrease the forecasted storm
total snowfall amounts. High pressure and much drier air builds into
the forecast area early Friday, decreasing cloudiness throughout the
day along with diminishing winds. Although this will be short
lived...see the long term discussion below.
Winds will begin out of the north-northeast Thursday and backing
slightly to north-northwest during the overnight hours as the low
pulls off to the east of northern Michigan. Winds will increase in
intensity throughout Thursday before diminishing throughout the
overnight hours through the day Friday. Highest gusts will be
Thursday afternoon and evening...around 25-35mph. These stronger
winds will coincide with the heavier snowfall, producing blowing and
drifting snow with greatly reduced visibilities.
Daytime temperatures will only manage to reach into the upper teens
to low 20s across the eastern upper peninsula and the tip of the
mitt Thursday, while areas closer to the Grand Traverse Bay region
to Alpena and south reaching into the mid 20s to near 30. Thursday's
wind chills will be in the single digits to teens above zero
throughout the entire day on Thursday. The coldest wind chills will
be around -10 to -15F Friday morning. Daytime highs will be in the
upper teens to mid 20s, with wind chills in the single digits to low
teens above zero throughout the entire day.
.LONG TERM...(Friday night through Tuesday)
Issued at 331 AM EST Wed Feb 15 2023
High Impact Weather Potential: Minimal for now.
High pressure will move off to the east Friday night as northern
Michigan will then lay in a broad longwave trough with a fairly
active weather pattern. As of right now, long range models show more
of nuisance-type snow with no large storm systems. Southwesterly
winds will be gusty Friday night into Saturday ahead of the next
cold front associated with a low pressure system near James Bay.
These gusty winds will diminish Saturday evening. Temperatures will
be warmer Saturday with the southwesterly winds advecting warmer
temperatures from the south...reaching into the mid 30s to near 40
once again. Sunday and Monday appear to much of the same, before
temperatures once again only reach into the upper teens to mid 20s
by mid-week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 627 AM EST Wed Feb 15 2023
Widespread MVFR to high end IFR conditions expected today under
plenty of low clouds and passing mostly light showers. Some
gradually improvement expected tonight as low pressure exits off
to our northeast. Very gusty southwest winds today slowly subside
as they veer more northerly tonight.
&&
.MARINE...
Issued at 331 AM EST Wed Feb 15 2023
Gusty southwest winds will bring widespread gale force wind gusts
across our nearshore waters this afternoon into early this evening.
Winds veer northwest and steadily decrease in speed overnight. Winds
continue to veer to a northerly direction Thursday and Thursday night
as the next area of low pressure passes by to our south. Expect
widespread advisory level conditions by later Thursday and Thursday
night.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 4 PM EST this afternoon for MIZ041-042.
LH...Gale Warning until 10 PM EST this evening for LHZ345>349.
LM...Gale Warning until 9 PM EST this evening for LMZ323-341-342-
344>346.
LS...Gale Warning from 1 PM this afternoon to 10 PM EST this evening
for LSZ321-322.
&&
UPDATE...MJG
NEAR TERM...MSB
SHORT TERM...TJL
LONG TERM...TJL
AVIATION...MSB
MARINE...MSBHazardous weather outlook, Feb 15, 3:39 AM EST, 5 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 339 AM EST Wed Feb 15 2023 MIZ016>018-020>036-041-042-086>088-095>099-161200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 339 AM EST Wed Feb 15 2023 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Accumulating snow is expected across parts of northern lower Michigan Thursday and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-161200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 339 AM EST Wed Feb 15 2023 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Gale force wind gusts are expected this afternoon and evening across all our nearshore waters. Please see the latest gale warning for additional details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 2:24 PM EST | Winter Weather Advisory | APX | Alcona, Alpena, Antrim, Arenac, Benzie, Charlevoix and 16 more | 37 hr |
Nearby
Wind Advisories in Michigan, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.